Heavy Snow, Central Somerset
- When
- February 2, 12:00 AM EST to 11:00 PM EST
- Where
- Central Somerset forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
An area of low pressure deepened rapidly as it moved slowly northeastward from the Carolina Coast on the morning of the 1st to south of Nova Scotia by the morning of the 2nd. The storm brought 6 to 10 inches of snow to the mountains and foothills.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An area of low pressure deepened rapidly as it moved slowly northeastward from the Carolina Coast on the morning of the 1st to south of Nova Scotia by the morning of the 2nd. The storm brought 6 to 10 inches of snow to the mountains and foothills. Along the coast and in the interior, the snow mixed with or changed to sleet, freezing rain, or rain which kept the accumulations lower. Interior sections generally received 4 to 8 inches while the coast received only 2 to 6 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 1, 8:50 PM EST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
850 PM EST SAT FEB 1 2003
SFC LOW DEEPENING SE OF CAPE COD. IOSN3 NOW GUSTING TO 43 KTS.
FIRST AREA OF PCPN MOVING THRU CNTRL AND E PTNS OF FA. ANOTHER SLUG
OF PCPN NOW OVER SRN NEW ENG WILL OVRSPRD FA NXT FEW HRS.
PTYPE CONTINUES TO BE THE FORECAST CHALLENGE TONIGHT. CURRENTLY
RAIN...FREEZING RAIN...AND SNOW ARE OCCCURING ACROSS THE FA WITH
SOME IP LIKELY OCCURING HERE AND THERE. DONT SEE ANY REASON TO
MAKE CHANGES TO PREV FCST.
ALTHOUGH SOME INTERIOR LOCATIONS ARE ABOVE FREEZING...ROAD REPORTS
INDICATE PAVEMENT TEMPS OF 27 IN SOUTHERN AREAS HENCE FREEZING RAIN
ON PAVEMENT WILL BE A PROBLEM EVEN WHERE AIR TEMPS ARE ABOVE
FREEZING.
.GYX...
ME...WTR WX ADVIS ALL ZNS 001-002-004-006-008>010-013
FOR TNGT INTO SUN.
GLW.
NH...WTR WX ADVIS 007>009-012>014-018>022-023>028 FOR TNGT INTO SUN.
GLW.
SJBMEZ007>009-012>014-018>028-NHZ001>010-013-014-011045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 340 AM EST SAT FEB 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A GALE WARNING MAY BE NEEDED SUNDAY AND SUNDAY NIGHT AND AGAIN LATE TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SJC
The national radar mosaic for the moment the first event began.
6 heavy snow, 6 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344995, 5344996, 5344997, 5344998, 5344999, 5345000, 5345001, 5345002, 5345003, 5345004, 5345005, 5345006.